HARRISBURG, Pa. (WHTM) – A Harrisburg police officer had a close encounter during a traffic stop that resulted in an accidental opioid exposure.
It happened Friday night just before 7:30 p.m. An officer attempted a traffic stop but the suspect fled and threw an object from the vehicle within the area of North 17th and Regina streets.
“There’s no routine traffic stop. There’s no routine call, and you basically never know what you’re walking in to,” said Annette Oates, a former captain of Harrisburg Bureau of Police.
That was the case for the officer who secured the item that was thrown and soon discovered it contained a suspected opioid substance.
“As time progresses, so does the potency and strength of drugs and, unfortunately, officers have to deal with that on a daily basis,” Oates said.
Soon after, the officer began displaying signs of a potential overdose.
“The opioid overdose symptoms are very typical, so these are people who are non-responsive, might be fully unconscious, not going to be breathing well at all, and they often have a slow heart rate,” Susquehanna Township EMS Chief Matthew Baily said.
The officer called for backup and was given a dose of Narcan and then taken to a hospital for treatment and monitoring. Sources tell abc27 News the officer returned to work the following day.
Police are investigating what the substance was. It is unclear how the officer came in contact with it.
Susquehanna Township EMS assisted the hazmat team on scene. Baily says incidents like these are rare.
“It is very unlikely to happen but the circumstances happen and all too often, it is our first responders that are put in harm’s way when it comes to these unusual circumstances,” said Baily.
Baily says just touching an opioid powder is not enough to induce an overdose. The substance would have to be ingested or inhaled to cause symptoms.